Anti-Covid vaccine: with Pfizer or Moderna, the risk of myocarditis remains in general "very rare" for the Drug Safety Agency

Anti-Covid vaccine: with Pfizer or Moderna, the risk of myocarditis remains in general “very rare” for the Drug Safety Agency

As part of the reinforced surveillance system for vaccines against Covid-19, the EPI-PHARE group has carried out a new pharmacoepidemiology study on the risk of myocarditis after injection of an mRNA vaccine from Pfizer (Comirnaty) and Modern (Spikevax).

According to new data released by the ANSM on July 22, 2022, the risk of myocarditis increases but remains low after the first booster dose of an mRNA vaccine, and this risk decreases with lengthening of the time between doses. This is what emerges from the new study carried out in particular by the National Agency for the Safety of Medicines (ANSM).

The risk of myocarditis would increase with the first booster dose (third dose), although less markedly than after the second dose, and would decrease with longer duration between doses.

In most cases, the patient’s condition improves on its own or with the help of treatment. The risk of myocarditis after an injection remains globally “very rare”: that is, less than 1 in 10,000 vaccinated. Young men are most at risk. In any case, “These pharmacoepidemiological data do not question the risk/benefit ratio of the Comirnaty and Moderna vaccines against Covid-19, whose efficacy against severe forms of Covid-19 is around 90%”it still indicates the ANSM.

Also read:
Anti-Covid vaccine: “Serious allergic reactions” with doses of Novavax, new side effects reported by the European Medicines Agency

An earlier study by EPI-PHARE, the results of which were published in the journal Nature Communications, had shown that there was a risk of myocarditis in the week after vaccination against Covid-19 with mRNA vaccines, particularly after the second dose of the Spikevax vaccine in men and women aged 12 to 50 years. This previous study had also confirmed the favorable clinical course of myocarditis cases.

EPI-PHARE is a scientific interest group in the epidemiology of medical devices created by the national drug safety agency (ANSM) and the French health insurance.

In a latest study published on July 22, there is a risk of myocarditis after the first booster dose (third dose). This risk is lower than after the second dose and decreases with increasing time between successive doses.

Based on data from the National Health Data System (SNDS), EPI-PHARE has carried out a new study to measure the effect of the first booster (third dose) and the delay between doses of the other on the risk of myocarditis. The study included all 4,890 cases of myocarditis in people older than 12 years admitted to French hospitals between December 27, 2020, and January 31, 2022, as well as 48,900 controls.

The risk of myocarditis is increased during the first week after administration of the third dose of the Comirnaty and Spikevax vaccines, but with a lower risk for the third dose compared to the second.

In more detail, the excess of cases of myocarditis associated with the third dose is globally estimated at 0.25 cases per 100,000 doses of the Comirnaty vaccine and 0.29 cases per 100,000 doses of the Spikevax vaccine, corresponding to 1 case of myocarditis attributable to the vaccination by the administration of 398,000 third doses of Comirnaty and 340,000 third doses of Spikevax.

The largest excess of cases was observed in men under 30 years of age, with a maximum of 1.2 cases per 100,000 third doses of Comirnaty, corresponding to 1 case of myocarditis per 87,000 third doses.

Thus, this study shows, on the one hand, that the risk of myocarditis increases with the first booster dose (third dose), although less markedly than after the second dose, and on the other hand, that it decreases with the prolongation of the time between dose. However, myocarditis associated with mRNA vaccines remain rare events relative to the number of people exposed.

Myocarditis (inflammation of the heart muscle) and pericarditis (inflammation of the membrane surrounding the heart) are usually caused by a viral infection such as Covid-19 and tend to occur in young men. In most cases, the patient’s condition improves on its own or with the help of treatment.

#AntiCovid #vaccine #Pfizer #Moderna #risk #myocarditis #remains #general #rare #Drug #Safety #Agency

Leave a Comment

Your email address will not be published.